Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Black tongue

01/07/2009

Question:

I have been taking one 81mg asprin everyday prescribed by my doctor. I don`t chew the asprin,but rather allow it to disolve on my tongue. My tongue has become discolored and I`m wondering if it could be caused by the orange colored asprin. The color on my tongue is brownish black.

Answer:

This could be the cause. Aspirin can burn tissue in the mouth as well, so allowing it to dissolve in the mouth is not recommended. You should brush your tongue or purchase a tongue scraper to help keep your tongue clean.

I would also suggest getting a dental check up and have your dentist do an oral cancer exam to check all areas. If swallowing the aspirin is a problem, you should ask your doctor if he or she recommends a chewable tablet form.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

Wendy  J Moore, RDH, EFDA, BS, MS Wendy J Moore, RDH, EFDA, BS, MS
Clinical Associate Professor of Dental Hygiene
College of Dentistry
The Ohio State University